Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Suffer from loss of use of arms. Diagnosed rotator cuff and Schwamooa. Having pain in arms. Prescribed Vicoden. Suggestions?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1998
Answered : 4917 Questions
My mother, 85 years old has been suffering with loss of use of her arms. She was diagnosed with rotator cuff injury.Right side was confirmed by MRI; left side inconclusive. She does not have any pain in shoulders. She has sever pain in her arms and left hand, which has a strange set to it. She has had MRIs of head, cervical spine, lumbar spine. She was diagnosed with a Schwamooa (sp) in cervcial spine but neurosugeon does not fell it is cause of her pain in arms. We are trying to find the cause of her pain with no answers. Pain management doctor gave Vicoden.
We will not give up on this. Please, any suggestions? Thank you so much.,
Posted Sun, 21 Jul 2013 in Bones, Muscles and Joints
Answered by Dr. Vaibhav Gandhi 46 minutes later

As per your MRI shoulder right rotator cuff injury[ full thickness tear] can lead to inability to use arm. This injury can be treated by physiotherapy ,or arthroscopic surgical repair.
Schwanoma can lead to pain and numbness in arm when tumour is compressing exiting nerve root.

Such type of pain may be due to compression of nerve [pinched nerve] because of spinal disc bulge. Nerve compression lead to radiating pain, which aggravated on long time sitting in same particular position.

Another possibility it be due to thoracic outlet syndrome[ can be due to arterial compression or cervical rib].

I will advise you to do CONTRAST MRI SPINE, PET[Positron emission tomography] scan ,and EMG[Electromyography] for left side symptoms.

Check your vit B12 level and vit D3 level through blood test.
You can start methylcobalamine[B12], with analgesic by consulting doctor.

Take care
Above answer was peer-reviewed by
Follow-up: Suffer from loss of use of arms. Diagnosed rotator cuff and Schwamooa. Having pain in arms. Prescribed Vicoden. Suggestions? 2 hours later
Thank you. We know the use of the right arm is greatly affected by the rotator cuff injury. But the left arm not so we do not believe. Wouldn't it be unusual for both rotator cuffs to be injured at the same time for no apparent reason?

From the MRI we know the Schwanoma is not compressing nerve root on left side.

Would pinched nerves be evident on MRI? I will look into thoracic outlet syndrome.

D3 levels are excellent, I believe 53 at last testing. What is B12 with analgesic?
Thank you again,

Answered by Dr. Vaibhav Gandhi 9 hours later
Hello again,

1. Although the possibilities of bilateral shoulder cuff injuries are rare, the possibility of bilateral rotator cuff injury without significant injuries exists at the age of 85 yrs.

2. Yes, pinched nerve are evident on good quality MRI (Tesla 1.5, or 3).

3. B12 is vitamin methylcobalamine which is important for nerve functioning. So my advise is to start inj methylcobalamine after checking levels through blood test. Also you can start analgesic [painkiller] with it. Arthritic joint pain will reduce with it.

Let me know if you need clarifications.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor